Category Archives: Publications

Research publications by Andrej Bauer

Specifications via Realizability (CLASE 2005)

With Chris Stone.

Abstract:
We present a system, called RZ, for automatic generation of program specifications from mathematical theories. We translate mathematical theories to specifications by computing their realizability interpretations in the ML language augmented with assertions (as comments). While the system is best suited for descriptions of those data structures that can be easily described in mathematical language (e.g., finitely presented groups, real arithmetic, graphs, etc.), it also elucidates the relationship between data structures and constructive mathematics.

Presented at:
Constructive Logic for Automated Software Engineering (CLASE), Satellite event of ETAPS 2005, Edinburgh, 9th April 2005

Download paper:
rz.pdf,
rz.ps.gz

Download slides:
rz-slides.pdf

Two Constructive Embedding-Extension Theorems with Applications to Continuity Principles and to Banach-Mazur Computability

With Alex Simpson.

Abstract: We prove two embedding and extension theorems in the context of the constructive theory of metric spaces. The first states that Cantor space embeds in any inhabited complete separable metric space (CSM) without isolated points, `X`, in such a way that every sequentially continuous function from Cantor space to `ZZ` extends to a sequentially continuous function from `X` to `RR`. The second asserts an analogous property for Baire space relative to any inhabited locally non-compact CSM. Both results rely on having careful constructive formulations of the concepts involved.

As a first application, we derive new relationships between “continuity principles” asserting that all functions between specified metric spaces are pointwise continuous. In particular, we give conditions that imply the failure of the continuity principle “all functions from `X` to `RR` are continuous”, when `X` is an inhabited CSM without isolated points, and when `X` is an inhabited locally non-compact CSM. One situation in which the latter case applies is in models based on “domain realizability”, in which the failure of the continuity principle for any inhabited locally non-compact CSM, `X`, generalizes a result previously obtained by Escardo and Streicher in the special case `X = C[0,1]`.

As a second application, we show that, when the notion of inhabited complete separable metric space without isolated points is interpreted in a recursion-theoretic setting, then, for any such space `X`, there exists a Banach-Mazur computable function from `X` to the computable real numbers that is not Markov computable. This generalizes a result obtained by Hertling in the special case that `X` is the space of computable real numbers.

Published in: Mathematical Logic Quarterly, 50(4,5):351-369, 2004.

Download: continuity.pdf, continuity.ps.gz

Propositions as [Types]

With Steve Awodey.

Abstract: Image factorizations in regular categories are stable under pullbacks, so they model a natural modal operator in dependent type theory. This unary type constructor `[A]` has turned up previously in a syntactic form as a way of erasing computational content, and formalizing a notion of proof irrelevance. Indeed, semantically, the notion of a support is sometimes used as surrogate proposition asserting inhabitation of an indexed family.

We give rules for bracket types in dependent type theory and provide complete semantics using regular categories. We show that dependent type theory with the unit type, strong extensional equality types, strong dependent sums, and bracket types is the internal type theory of regular categories, in the same way that the usual dependent type theory with dependent sums and products is the internal type theory of locally cartesian closed categories.

We also show how to interpret first-order logic in type theory with brackets, and we make use of the translation to compare type theory with logic. Specifically, we show that the propositions-as-types interpretation is complete with respect to a certain fragment of intuitionistic first-order logic. As a consequence, a modified double-negation translation into type theory (without bracket types) is complete for all of classical first-order logic.

Published in: Journal of Logic and Computation. Volume 14, Issue 4, August 2004, pp. 447-471.

Download: bracket_types.pdf, bracket_types.ps.gz

A Relationship between Equilogical Spaces and Type Two Effectivity

Abstract: In this paper I compare two well studied approaches to topological semantics—the domain-theoretic approach, exemplified by the category of countably based equilogical spaces, `omega`Equ, and Type Two Effectivity, exemplified by the category of Baire space representations, Rep(B). These two categories are both locally cartesian closed extensions of countably based `T_0`-spaces. A natural question to ask is how they are related.

First, we show that Rep(B) is equivalent to a full coreflective subcategory of `omega`Equ, consisting of the so-called `0`-equilogical spaces. This establishes a pair of adjoint functors between Rep(B) and `omega`Equ. The inclusion of Rep(B) in `omega`Equ and its coreflection have many desirable properties, but they do not preserve exponentials in general. This means that the cartesian closed structures of Rep(B) and `omega`Equ are essentially different. However, in a second comparison we show that Rep(B) and `omega`Equ do share a common cartesian closed subcategory that contains all countably based `T_0`-spaces. Therefore, the domain-theoretic approach and TTE yield equivalent topological semantics of computation for all higher-order types over countably based `T_0`-spaces. We consider several examples involving the natural numbers and the real numbers to demonstrate how these comparisons make it possible to transfer results from one setting to another.

Published in: Mathematical logic quarterly, 2002, vol. 48, suppl. 1, 1-15.

Download: equtte.pdf, equtte.ps.gz

Equilogical Spaces

With Lars Birkedal and Dana Scott.

Abstract: It is well known that one can build models of full higher-order dependent type theory (also called the calculus of constructions) using partial equivalence relations (PERs) and assemblies over a partial combinatory algebra (PCA). But the idea of categories of PERs and ERs (total equivalence relations) can be applied to other structures as well. In particular, we can easily define the category of ERs and equivalence-preserving continuous mappings over the standard category Top of topological `T_0`-spaces; we call these spaces (a topological space together with an ER) equilogical spaces and the resulting category Equ. We show that this category—in contradistinction to Top—is a cartesian closed category. The direct proof outlined here uses the equivalence of the category Equ to the category PEqu of PERs over algebraic lattices (a full subcategory of Top that is well known to be cartesian closed from domain theory). In another paper with Carboni and Rosolini (cited herein) a more abstract categorical generalization shows why many such categories are cartesian closed. The category Equ obviously contains Top as a full subcategory, and it naturally contains many other well known subcategories. In particular, we show why, as a consequence of work of Ershov, Berger, and others, the Kleene-Kreisel hierarchy of countable functionals of finite types can be naturally constructed in Equ from the natural numbers object `N` by repeated use in Equ of exponentiation and binary products. We also develop for Equ notions of modest sets (a category equivalent to Equ) and assemblies to explain why a model of dependent type theory is obtained. We make some comparisons of this model to other, known models.

Published in: Theoretical Computer Science, 315(1):35-59, 2004.

Download: equ.pdf, equ.ps.gz.